Ohio, 2020

Hail and Damaging Winds in Ohio, August 25 to 26, 2020

August 25 to 26, 2020 · NWS ILN · 21 events in 10 counties and zones

Strong to severe thunderstorms developed along a boundary dropping southeast in northwest flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed along a boundary dropping southeast in northwest flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 25, 12:38 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 25, 12:38 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
138 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Scattered showers and thunderstorms will persist through midweek
as several weather disturbances move through the region. Summer
heat returns today and Wednesday before a cold front and
tropical moisture provide additional chances for showers and
thunderstorms by weeks end.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection firing in central Ohio will continue to increase in
coverage for the next few hours as the storms move to the
southeast. New storm development is being indicated to run
almost due south along the Scioto River with a continued
propagation to the southeast. Bulk of models are showing that
Dayton and Cincinnati metro areas will remain dry this
afternoon, but the confidence in exactly the western edge of the
storms that fire this afternoon remains low. Another storm east
of KDAY has popped at the issuance of this update and accounted
for attm. Low chance pops seem to be the best way to play this
with a coverage wording.

Lingering showers will dissipate relatively quickly this evening
but some may hold together through the evening hours.

Low temperatures in the mid to upper 60s are forecast. With the
added moisture from rain and weak surface flow, some fog is
possible for the Wednesday morning commute.

&&

.SHORT TERM /WEDNESDAY/...
A weakening stalled frontal boundary is forecast to be stretched
from northwest to southeast across the area. Throughout the
afternoon, the frontal boundary lifts northeastward, possibly
initiating isolated to scattered thunderstorms across the far
northeast. Otherwise, the rest of the forecast area is expected
to be dry and hot with temperatures in the lower 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Wednesday night looks like it will be dry, as a surface high
pressure ridge temporarily builds in.

On Thursday tropical moisture, probably the remnants of
Hurricane Marco are pulled north around the surface ridge. This
will bring a chance of showers and thunderstorms. High
temperatures on Thursday will be in the mid to upper 80s.
Thursday night might see a decrease of rain coverage as the
region gets between systems.

The remnants of current Tropical Storm Laura lift up into the
region on Friday. The remnants of Laura will interact with a
cold front trying to drop south through the Great Lakes. There
are still differences in the exact path and timing of the center
of Laura, but it appears that the center will pass to the south
of the region through Kentucky Friday night into Saturday.

The front will drop down through the region on Saturday,
helping to eventually shunt the moisture through the region.
Highs on Saturday will be much cooler, only reaching the upper
70s to lower 80s.

GFS has come around to yesterday's ECMWF solution for Sunday,
which builds in high pressure and dry weather. The high will
bring pleasant conditions with highs only 75 to 80 degrees.

As the high retreats to the east on Monday, moisture begins to
return. The GFS is the quickest with the return of
precipitation. Will carry some low PoPs in the Cinci Tri-State.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
VFR conditions will be found with the exception of isolated to
widely scattered thunderstorm activity actually hitting an
airport.

Organized storms will remain generally east of the Scioto Valley
and out of TAF forecasts today, but more could be in the offing
tomorrow. Columbus/Rickenbacker seem to have the best potential
tomorrow but will hold off on putting anything in here through
18Z.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...McGinnis
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Aug 25, 4:04 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EDT Tue Aug 25 2020

OHZ026-034-035-042>046-051>056-061>065-073-074-082-260915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Ross-Hocking-Pike-
504 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is potential for strong to severe storms to develop this
afternoon, lingering into Tuesday evening. Damaging winds will be the
primary severe weather threat.

Heat indicies expected to be in the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indicies expected to be in the mid 90s Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-070>072-077>081-088-
260915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
504 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Heat indicies expected to be in the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indicies expected to be in the mid 90s Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Clark

When
August 25, 12:55 PM EST to 12:58 PM EST
Where
Clark County, 0.87 mi NW of Enon
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -83.940

Thunderstorm Wind, Greene

When
August 25, 1:53 PM EST to 2:00 PM EST
Where
Greene County, 3.3 mi E of Bowersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.580, -83.668

A roof was blown off a barn on Zimmerman Road.

Thunderstorm Wind, Clinton

When
August 25, 2:17 PM EST to 2:22 PM EST
Where
Clinton County, 0.75 mi SW of Reesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.473, -83.690

A semi-trailer was blown over on U.S. 22 near Reed Road.

Thunderstorm Wind, Clinton

When
August 25, 2:17 PM EST to 2:22 PM EST
Where
Clinton County, 0.39 mi NNE of Reesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.485, -83.678

A pole was knocked down on OH-72 and Black Road.

Thunderstorm Wind, Clinton

When
August 25, 2:52 PM EST to 2:57 PM EST
Where
Clinton County, 0.69 mi N of Little Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.490, -83.880

A 10 to 12 inch diameter tree limb was knocked down.

Hail, Clinton

When
August 25, 3:00 PM EST to 3:03 PM EST
Where
Clinton County, 1.07 mi W of Wilmington Clinton F
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.500, -83.890

Thunderstorm Wind, Clinton

When
August 25, 3:00 PM EST to 3:07 PM EST
Where
Clinton County, 1.07 mi W of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.450, -83.850

A tree was knocked down onto a house and power lines.

Thunderstorm Wind, Clinton

When
August 25, 3:01 PM EST to 3:08 PM EST
Where
Clinton County, 0.69 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.460, -83.830

A large limb was blown down.

Thunderstorm Wind, Clinton

When
August 25, 3:02 PM EST to 3:09 PM EST
Where
Clinton County, 0.53 mi E of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.450, -83.820

A tree was blown down into the road.

Thunderstorm Wind, Clinton

When
August 25, 3:02 PM EST to 3:09 PM EST
Where
Clinton County, 0.53 mi W of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.450, -83.840

A tree was knocked down onto a car.

Thunderstorm Wind, Franklin

When
August 25, 3:02 PM EST to 3:09 PM EST
Where
Franklin County, 1.73 mi ENE of Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.130, -82.890

Three mature trees were knocked down near the intersection of County Line and Hempstead Roads.

Thunderstorm Wind, Hocking

When
August 25, 3:02 PM EST to 3:09 PM EST
Where
Hocking County, 1.27 mi ENE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
39.540, -82.400

Multiple trees were reported knocked down across the county, but most reports were from the Logan area.

Thunderstorm Wind, Franklin

When
August 25, 3:28 PM EST to 3:35 PM EST
Where
Franklin County, 2.12 mi E of Blacklick
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.000, -82.780

Three trees and many branches were reported knocked down.

Thunderstorm Wind, Fairfield

When
August 25, 3:34 PM EST to 3:41 PM EST
Where
Fairfield County, 1.38 mi N of Beals
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.900, -82.750

Two trees and several large limbs were blown down.

Thunderstorm Wind, Butler

When
August 25, 3:50 PM EST to 3:52 PM EST
Where
Butler County, 1.27 mi ESE of Maud
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.340, -84.360

The gust was measured on a home weather station.

Hail, Butler

When
August 25, 3:55 PM EST to 3:58 PM EST
Where
Butler County, 1.27 mi ESE of Maud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -84.360

Thunderstorm Wind, Fairfield

When
August 25, 4:07 PM EST to 4:15 PM EST
Where
Fairfield County, Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.630, -82.550

A couple of trees and several large limbs were reported knocked down.

Thunderstorm Wind, Clermont

When
August 25, 4:24 PM EST to 4:30 PM EST
Where
Clermont County, 1.75 mi ESE of Mt Repose
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.190, -84.190

A 20 inch diameter tree was snapped. Also an 8 inch diameter tree limb was knocked down.

Thunderstorm Wind, Adams

When
August 25, 5:07 PM EST to 5:14 PM EST
Where
Adams County, 1.62 mi W of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.800, -83.560

Numerous trees were reported knocked down.

Hail, Hamilton

When
August 25, 11:27 PM EST to 11:30 PM EST
Where
Hamilton County, 2.14 mi W of Bridgetown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.170, -84.670

A Ham radio operator reported nickel size hail in Green Township.

Thunderstorm Wind, Fairfield

When
August 26, 12:50 PM EST to 12:57 PM EST
Where
Fairfield County, 0.53 mi W of Beals
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.880, -82.760

A power pole and wires were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904999, 905007, 905022, 905023, 905024, 905000, 907751, 907753, 907754, 907763, 907768, 907769, 907770, 907771, 907898, 905001, 907778, 907779, 907780, 905021, 907881.